IDEAS home Printed from https://ideas.repec.org/a/eee/ecmode/v23y2006i3p492-505.html
   My bibliography  Save this article

Indeterminacy in a log-linearized neoclassical growth model with quasi-geometric discounting

Author

Listed:
  • Maliar, Lilia
  • Maliar, Serguei

Abstract

This paper studies the properties of solutions to a log-linearized version of the neoclassical growth model with quasi-geometric discounting. We show that after the log-linearization, the model has indeterminacy and multiplicity of equilibria even though the original non-linear model has a unique interior solution. Specifically, in both the deterministic and stochastic cases, the log-linearized model has a continuum of steady states. In the deterministic case, there is a unique log-linear policy function leading to each steady state, while in the stochastic case, there is a continuum of log-linear policy functions, associated with each steady state. Hence, the standard log-linearization method cannot be applied for solving models with quasi-geometric discounting.
(This abstract was borrowed from another version of this item.)

Suggested Citation

  • Maliar, Lilia & Maliar, Serguei, 2006. "Indeterminacy in a log-linearized neoclassical growth model with quasi-geometric discounting," Economic Modelling, Elsevier, vol. 23(3), pages 492-505, May.
  • Handle: RePEc:eee:ecmode:v:23:y:2006:i:3:p:492-505
    as

    Download full text from publisher

    File URL: http://www.sciencedirect.com/science/article/pii/S0264-9993(06)00015-0
    Download Restriction: Full text for ScienceDirect subscribers only

    As the access to this document is restricted, you may want to look for a different version below or search for a different version of it.

    Other versions of this item:

    References listed on IDEAS

    as
    1. Per Krusell & Anthony A. Smith, Jr., 2003. "Consumption--Savings Decisions with Quasi--Geometric Discounting," Econometrica, Econometric Society, vol. 71(1), pages 365-375, January.
    2. Krusell, Per & Kuruscu, Burhanettin & Smith, Anthony Jr., 2002. "Equilibrium Welfare and Government Policy with Quasi-geometric Discounting," Journal of Economic Theory, Elsevier, vol. 105(1), pages 42-72, July.
    3. Thaler, Richard H, 1990. "Saving, Fungibility, and Mental Accounts," Journal of Economic Perspectives, American Economic Association, vol. 4(1), pages 193-205, Winter.
    4. Thaler, Richard H & Shefrin, H M, 1981. "An Economic Theory of Self-Control," Journal of Political Economy, University of Chicago Press, vol. 89(2), pages 392-406, April.
    5. David I. Laibson & Andrea Repetto & Jeremy Tobacman, 1998. "Self-Control and Saving for Retirement," Brookings Papers on Economic Activity, Economic Studies Program, The Brookings Institution, vol. 29(1), pages 91-196.
    6. Caillaud, Bernard & Jullien, Bruno, 2000. "Modelling time-inconsistent preferences," European Economic Review, Elsevier, vol. 44(4-6), pages 1116-1124, May.
    7. Harris, Christopher & Laibson, David, 2001. "Dynamic Choices of Hyperbolic Consumers," Econometrica, Econometric Society, vol. 69(4), pages 935-957, July.
    8. Robert J. Barro, 1999. "Ramsey Meets Laibson in the Neoclassical Growth Model," The Quarterly Journal of Economics, Oxford University Press, vol. 114(4), pages 1125-1152.
    9. David Laibson, 1997. "Golden Eggs and Hyperbolic Discounting," The Quarterly Journal of Economics, Oxford University Press, vol. 112(2), pages 443-478.
    10. Lilia Maliar & Serguei Maliar, 2005. "Solving the Neoclassical Growth Model with Quasi-Geometric Discounting: A Grid-Based Euler-Equation Method," Computational Economics, Springer;Society for Computational Economics, vol. 26(2), pages 163-172, October.
    11. Lilia Maliar & Serguei Maliar, 2003. "Solving The Neoclassical Growth Model With Quasi-Geometric Discounting: Non-Linear Euler-Equation Models," Working Papers. Serie AD 2003-23, Instituto Valenciano de Investigaciones Económicas, S.A. (Ivie).
    12. George Loewenstein & Drazen Prelec, 1992. "Anomalies in Intertemporal Choice: Evidence and an Interpretation," The Quarterly Journal of Economics, Oxford University Press, vol. 107(2), pages 573-597.
    Full references (including those not matched with items on IDEAS)

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Lukasz Balbus & Kevin Reffett & Lukasz Wozny, 2016. "On uniqueness of time-consistent Markov policies for quasi-hyperbolic consumers under uncertainty," Working Papers 2016-020, Warsaw School of Economics, Collegium of Economic Analysis.

    More about this item

    JEL classification:

    • C73 - Mathematical and Quantitative Methods - - Game Theory and Bargaining Theory - - - Stochastic and Dynamic Games; Evolutionary Games
    • D90 - Microeconomics - - Micro-Based Behavioral Economics - - - General
    • E21 - Macroeconomics and Monetary Economics - - Consumption, Saving, Production, Employment, and Investment - - - Consumption; Saving; Wealth

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:eee:ecmode:v:23:y:2006:i:3:p:492-505. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Dana Niculescu). General contact details of provider: http://www.elsevier.com/locate/inca/30411 .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.